Alert archive / Mississippi / Flash Flood Warnings in 2023

Flash Flood Warning 33, NWS Memphis, TN

July 8, 2023Prentiss County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jul 8, 2023, 12:59 PM CDT for Prentiss County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2023, 12:59 PM CDT (17:59 UTC)
Expired
Jul 8, 2023, 3:49 PM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Prentiss County, MS

The radar

The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 6.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2023-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1609 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2023-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 148 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1609 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
978 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
148 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

366 
WGUS54 KMEG 081759
FFWMEG
MSC117-082100-
/O.NEW.KMEG.FF.W.0033.230708T1759Z-230708T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1259 PM CDT Sat Jul 8 2023

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central Prentiss County in northeastern Mississippi...

* Until 400 PM CDT.

* At 1259 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. The expected rainfall rate is 1 to 2 inches in 2 
  hours. Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Booneville, Baldwyn, Jumpertown, Wheeler, Marietta, Frankstown, 
  Hobo Station, Gaston and Blackland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3475 8865 3474 8854 3467 8845 3459 8843
      3453 8842 3449 8842 3447 8843 3447 8852
      3448 8854 3451 8854 3451 8861 3463 8868
      3472 8869

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

SWB
1 follow-up statement
302 
WGUS74 KMEG 082049
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
349 PM CDT Sat Jul 8 2023

MSC117-082059-
/O.CAN.KMEG.FF.W.0033.000000T0000Z-230708T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Prentiss MS-
349 PM CDT Sat Jul 8 2023

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL PRENTISS COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3475 8865 3474 8854 3467 8845 3459 8843
      3453 8842 3449 8842 3447 8843 3447 8852
      3448 8854 3451 8854 3451 8861 3463 8868
      3472 8869

$$

SWB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 12:57 PM CDT, 2 minutes earlier.

Area forecast discussion, Jul 8, 12:57 PM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1257 PM CDT Sat Jul 8 2023

...New AVIATION...

.UPDATE...
Issued at 1006 AM CDT Sat Jul 8 2023

A few showers and thunderstorms are just west of the Tennessee
River this morning, otherwise skies are mostly sunny across much
of the Mid-South. Temperatures are currently ranging from the
upper 70s to mid 80s. With fewer clouds than expected at this
time, temperatures are already close to forecasted highs so have
raised them a couple of degrees. The next round of thunderstorms
have started to develop across western Arkansas. It appears that
we will see thunderstorms moving into the region by early
afternoon. There still remains a threat for damaging winds and
locally heavy rainfall from these thunderstorms.

ARS

&&

.SYNOPSIS...Issued at 253 AM CDT Sat Jul 8 2023

A wet weekend is underway across the Midsouth that may feature
multiple rounds of strong to severe thunderstorms and heavy
rainfall. However, clouds and rainfall should keep temperatures in
check. A cold front will pass through the region late Sunday
reducing the chance of rain early next week but afternoon
thunderstorms will remain possible each day. Temperatures will
trend warmer during the upcoming work week with highs back in the
middle 90s and triple digit heat indices after midweek.

&&

.DISCUSSION...
(Today through Friday)
Issued at 253 AM CDT Sat Jul 8 2023

Two clusters of thunderstorms are tracking across east Arkansas
early this morning. Short term high resolution guidance has these
storms slowly weakening as they approach the Mississippi River.
However, additional showers and thunderstorms are expected to
impact all of the Midsouth later this afternoon into the evening
hours. Strong to severe storms are likely. The Storm Prediction
Center has included nearly all of the Midsouth in a Slight risk
for severe thunderstorms in their Day 1 convective outlook.
Damaging wind should be the main threat for most of the region,
although any midday storms may produce large hail over far
northeast Arkansas, the Missouri Bootheel and northwest Tennessee
where midlevel lapse rates will be near 6.5C/km. Steeper Lapse
rates will overspread the remainder of the Midsouth overnight.
Bulk shear during the day should be less than 30 kts, but may
approach 35-40kts after sunset. Dew points in the middle 70s and
temperatures warming into the middle to upper 80s will result in
ML CAPE near 2000J/kg early this afternoon. Precipitable water
will be near 2 inches today and tonight resulting in an elevated
chance of flooding and flash flooding. Storms should form into a
broken line and shift into Middle Tennessee and north Alabama by
Midnight. However, showers and weaker storms will likely linger
through the night.

A fairly deep (for July) trough will approach the Mississippi
River before sunrise. Expect another round of showers and
thunderstorms, also potentially severe, on Sunday. However timing
on this secondary wave is uncertain. Some global models have
these storms approaching the Mississippi River not long after
sunrise while many of the CAMS hold it off until the afternoon
hours. The later solution would likely be more supportive of
severe thunderstorms as they take advantage of the afternoon heat
induced instability. The greater instability looks to be squashed
into north Mississippi Sunday, but mid level lapse rates are
greatest along and north of the I-40 Corridor. The Storm
Prediction Center has included the southern half of the Midsouth
in a Slight risk for severe thunderstorms in their Day 2
convective outlook with the northern half in a marginal risk. High
moisture will remain in place so flooding will remain a concern.
However, storms should be fast-moving so this could curb the
flooding threat slightly. Bulk shear on Sunday should be around
30 kts. Damaging wind should be the main threat.

A cold front will move south of the Midsouth late Sunday evening
bringing an end to the severe threat. The front is expected to
stall over central Mississippi Monday then return north as a warm
front Tuesday into Wednesday. As a result, expect a drier and
mild day Monday with warmer conditions returning Tuesday into
Midweek.

Northwest flow will remain in place next week, so the threat of an
MCS will be there, but expect mostly afternoon type showers and
thunderstorms Tuesday through Friday. Temperatures will trend
warmer through the week. Expect highs back in the middle 90s and
triple digit heat indices after midweek.

30/Sirmon

&&

.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT Sat Jul 8 2023

Strong to severe thunderstorms are expected to impact all TAF
sites this afternoon and should end later tonight. Main threat is
hail and gusty winds. With the extra moisture, fog development at
MKL and JBR will likely occur. Low confidence in fog occurring at
TUP therefore it was not mentioned in TAFs. Lowered visibilities
and ceilings will introduce MVFR conds. briefly with the
thunderstorms and fog. Otherwise, VFR conds are expected to
prevail throughout the TAF period. Another round of thunderstorms
and showers should move in tomorrow around 14Z/15Z. Westerly winds
between 5-8 kts should veer SW by tomorrow morning.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JDS
AVIATION...GNC

In the hours before

Special weather statement, Jul 8, 11:56 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
1156 AM CDT Sat Jul 8 2023

MSZ012-013-081730-
Lafayette MS-Panola MS-
1156 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of west central
Lafayette and northeastern Panola Counties through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm over
John W Kyle State Park, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
John W Kyle State Park, Burgess and Hayes Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3435 8991 3449 8984 3445 8958 3424 8967
TIME...MOT...LOC 1656Z 285DEG 18KT 3440 8980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jul 8, 11:57 AM CDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
1157 AM CDT Sat Jul 8 2023

MSZ004-005-009-TNZ091-081730-
Tippah MS-Alcorn MS-Prentiss MS-McNairy TN-
1157 AM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northeastern Tippah,
northwestern Prentiss, Alcorn and southwestern McNairy Counties
through 1230 PM CDT...

At 1157 AM CDT, Doppler radar was tracking a strong thunderstorm near
Theo, or 10 miles south of Big Hill Pond State Park, moving southeast
at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corinth, Booneville, Big Hill Pond State Park, Jumpertown, Glen,
Hinkle, Theo, Farmington, Walnut, Falkner, Guys, Rienzi, Kossuth,
Chalybeate, Strickland, Collinstown, Wenasoga, Biggersville, Jobes
and Gaston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3457 8862 3486 8896 3500 8885 3500 8879
      3507 8879 3508 8878 3495 8836 3485 8836
TIME...MOT...LOC 1657Z 307DEG 21KT 3490 8877

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

SWB
Special weather statement, Jul 8, 12:13 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Memphis TN
1213 PM CDT Sat Jul 8 2023

MSZ016-017-024-081745-
Itawamba MS-Monroe MS-Lee MS-
1213 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southwestern
Itawamba, southeastern Lee and north central Monroe Counties through
1245 PM CDT...

At 1213 PM CDT, Doppler radar was tracking a strong thunderstorm over
Evergreen, or near Tombigbee State Park, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fulton, Smithville, New Salem, Evergreen, Nettleton, Abney,
Cardsville, Tilden, Mooreville, Ballardsville, Dorsey, Jacinto and
Richmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3412 8866 3428 8857 3424 8830 3403 8840
TIME...MOT...LOC 1713Z 284DEG 18KT 3420 8854

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger
Special weather statement, Jul 8, 12:18 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
1218 PM CDT Sat Jul 8 2023

MSZ013-015-081745-
Lafayette MS-Pontotoc MS-
1218 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of southeastern
Lafayette and northwestern Pontotoc Counties through 1245 PM CDT...

At 1218 PM CDT, Doppler radar was tracking a strong thunderstorm over
Denmark, or 8 miles southeast of Oxford, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tula, Denmark, Thaxton, Toccopola, Altus, Lafayette Springs, Delay
and Yocona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 8925 3416 8927 3425 8948 3438 8943
      3435 8915 3414 8922
TIME...MOT...LOC 1718Z 287DEG 21KT 3430 8939

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Schlessiger
Special weather statement, Jul 8, 12:34 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
1234 PM CDT Sat Jul 8 2023

MSZ017-024-081800-
Itawamba MS-Monroe MS-
1234 PM CDT Sat Jul 8 2023

...Strong thunderstorms will impact portions of southeastern Itawamba
and northern Monroe Counties through 100 PM CDT...

At 1234 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tremont to near New Salem to Amory.
Movement was east at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Amory, Smithville, Tremont, New Salem, Clay, Hatley, Gattman, Sipsey
Fork, Becker, Quincy, Turon, Tilden, Splunge, Wise Gap, Athens,
Bigbee, Greenwood Springs, Parham and Cadamy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 8863 3410 8841 3431 8834 3428 8818
      3378 8825
TIME...MOT...LOC 1734Z 289DEG 25KT 3428 8830 3410 8835 3399 8850

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SWB
Special weather statement, Jul 8, 12:41 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
1241 PM CDT Sat Jul 8 2023

MSZ001-002-TNZ088-081815-
Marshall MS-DeSoto MS-Shelby TN-
1241 PM CDT Sat Jul 8 2023

...A strong thunderstorm will impact portions of northern DeSoto,
northwestern Marshall and south central Shelby Counties through 115
PM CDT...

At 1241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lynchburg, or over Horn Lake, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, Horn Lake, Hernando, T O Fuller State Park,
Memphis, Byhalia, Walls, Southwest Memphis, Lynchburg, Lewisburg,
Whitehaven, Cockrum, Cedarview, Bright, Nesbit, Handy Corner,
Capleville, Glover and Jago.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3508 9013 3499 8963 3477 8972 3491 9023
TIME...MOT...LOC 1741Z 284DEG 43KT 3496 9007

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Schlessiger

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:16 AM CDTSpecial Weather StatementMEGLee29 min
Jul 8, 11:17 AM CDTSpecial Weather StatementMEGLafayette28 min
Jul 8, 11:18 AM CDTSpecial Weather StatementMEGPrentiss27 min
Jul 8, 11:56 AM CDTSpecial Weather StatementMEGPanola34 min
Jul 8, 11:57 AM CDTSpecial Weather StatementMEGAlcorn33 min
Jul 8, 11:59 AM CDTSevere Thunderstorm WarningMEGItawamba, Lee13 min
Jul 8, 12:13 PM CDTSpecial Weather StatementMEGItawamba32 min
Jul 8, 12:18 PM CDTSpecial Weather StatementMEGLafayette27 min
Jul 8, 12:25 PM CDTSevere Thunderstorm WarningMEGDeSoto16 min
Jul 8, 12:34 PM CDTSpecial Weather StatementMEGMonroe26 min
Jul 8, 12:41 PM CDTSpecial Weather StatementMEGDeSoto34 min
Jul 8, 12:52 PM CDTSevere Thunderstorm WarningMEGDeSoto23 min
Jul 8, 1:04 PM CDTAreal Flood AdvisoryMEGDeSoto3 hr
Jul 8, 1:24 PM CDTSpecial Weather StatementMEGTippah36 min
Jul 8, 1:43 PM CDTSpecial Weather StatementMEGTunica32 min
Jul 8, 2:25 PM CDTAreal Flood AdvisoryMEGMonroe3 hr
Jul 8, 4:12 PM CDTAreal Flood AdvisoryMEGCalhoun, Panola, Yalobusha3 hr

Nearby

Flash Flood Warnings in Mississippi, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.